Alert archive / Kansas / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this winter weather advisory at Jan 26, 2021, 4:34 AM CST for 15 counties in Kansas. It took effect at Jan 26, 2021, 6:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2021, 4:34 AM CST (10:34 UTC)
- In effect from
- Jan 26, 2021, 6:00 PM CST
- Expired
- Jan 27, 2021, 4:01 AM CST
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS43 KICT 261034 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 434 AM CST Tue Jan 26 2021 KSZ032-033-047>050-270045- /O.CAN.KICT.WW.Y.0001.000000T0000Z-210126T1200Z/ /O.NEW.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 434 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of one to three inches. Higher amounts near four inches possible. * WHERE...Portions of Central Kansas. * WHEN...From 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the evening commute today and the morning commute Wednesday. * ADDITIONAL DETAILS...Wind chill values of zero to five degrees below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Martin KSZ051>053-067>070-082-083-270045- /O.NEW.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Kingman- Sedgwick- Including the cities of McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 434 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of one to two inches. Higher amounts near three inches possible. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 6 PM this evening to 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the evening commute today and the morning commute Wednesday. * ADDITIONAL DETAILS...Snowfall rates up to a half an inch per hour are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Martin
3 follow-up statements
743 WWUS43 KICT 262122 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 322 PM CST Tue Jan 26 2021 KSZ032-033-047>053-067>070-082-083-271130- /O.CON.KICT.WW.Y.0002.210127T0000Z-210127T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 322 PM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations from 1 to 3 inches, with the highest totals expected closer to the I-70 corridor in central Kansas. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Wind chills values around zero in parts of central Kansas tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
319 WWUS43 KICT 270538 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1138 PM CST Tue Jan 26 2021 KSZ032-047-050-067-082-083-270645- /O.CAN.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/ Russell-Barton-Rice-Reno-Kingman-Sedgwick- Including the cities of Russell, Great Bend, Lyons, Sterling, Hutchinson, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 1138 PM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Accumulating snowfall has ended across the area. As such, the winter weather advisory has been canceled. Some slick roads are still possible where snow was heavier. Use caution on roadways. $$ KSZ033-048-049-051>053-068>070-271200- /O.CON.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/ Lincoln-Ellsworth-Saline-McPherson-Marion-Chase-Harvey-Butler- Greenwood- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, and Madison 1138 PM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations from 1 to 3 inches, with the highest totals expected closer to the I- 70 corridor in central Kansas. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 AM CST Wednesday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Wind chills values around zero in parts of central Kansas tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Metzger
479 WWUS43 KICT 271001 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 401 AM CST Wed Jan 27 2021 KSZ033-048-049-051>053-068>070-271115- /O.CAN.KICT.WW.Y.0002.000000T0000Z-210127T1200Z/ Lincoln-Ellsworth-Saline-McPherson-Marion-Chase-Harvey-Butler- Greenwood- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, and Madison 401 AM CST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow continues to wind down across the area, and the threat of accumulating snow has greatly diminished. Therefore, the Winter Weather Advisory is cancelled. Please continue to allow extra time for travel, as roads are snow covered and icy in many locations. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ Martin
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 26, 3:51 AM CST, 43 minutes earlier.
Area forecast discussion, Jan 26, 3:51 AM CST, 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 351 AM CST Tue Jan 26 2021 .SHORT TERM...(Today through Wednesday night) Issued at 343 AM CST Tue Jan 26 2021 * Widespread light snow to impact travel tonight/WED AM Water vapor imagery this morning shows what's left of yesterday's upper level wave, dampening over Nebraska/Iowa. Meanwhile, the next upper level wave to impact the area is spinning over the Four Corners Region. In the low/mid levels, a weakening deformation zone resides over NE/KS, with some lingering, light snow/drizzle. To the south, a frontal boundary stretches west to east from New Mexico into Oklahoma. The Four Corners wave will dampen some as it ejects out of the SW US, taking on a mostly progressive/positive tilt as it crosses the Central Plains tonight. As this occurs, the frontal boundary to our south will lift north some today, with a SFC low moving along it from the TX Panhandle to Arkansas through WED. While brief, this should setup a modest overrunning type scenario as warm/moist air moves north into Kansas, north of the warm front, over top the cold airmass currently in place. Much colder air will be in place compared to the last system, which should allow the precip to be mostly snow. However, forecast soundings suggest some transient dry layers in the low to mid levels may cause a brief wintry mix for parts of southern KS, but confidence on mixed phase precip is pretty low. At face value, this event may look pretty minimal. However, forecast soundings show some slantwise instability and it's not out of the realm of possibility to see some convective elements to help augment the lack of stronger lift. Should that occur, you could see some areas of briefly heavier precip rates, although it probably leads to locally higher amounts, with the avg total being lower in surrounding areas. Additionally, especially along the I-70 corridor, temperatures in the low to mid levels will be very cold, and the potential exists for a modestly deep isothermal layer to reside through the snow growth region. This favors the potential for much higher snow ratios compared to yesterday's event (perhaps as high as 12:1 to 15:1). The above factors can allow these low QPF events to overachieve sometimes, and 75th/90th percentile snowfall fields suggest some 2-4" amounts are possible. Those amounts make sense given the potential for a deeper snow growth zone and the potential for some convective elements. Using a probabilistic approach to headlines, then, we'll go ahead and issue a Winter Weather Advisory for areas along/north of HWY 54/400, including the Wichita metro. Confidence in 2"+ amounts is highest along the I-70 corridor, but there is enough potential for overachieving as far south as the 54/400 corridor and is the reason for going with the Advisory that far south. Also, from an impact perspective, it doesn't take much snow to cause issues around the metro. Across north-central KS, the light snow will be accompanied by very cold temps (single digits/teens) and wind chill values possibly dipping below zero. Strong subsidence in the wake of tonight's wave should put a quick end to precip by sunrise Wednesday. Low clouds will probably be tough to scour out due to the continued N/NE low level flow. By Wednesday night, high pressure will be moving away from the area, allowing return flow to ensue. Depending on how much clearing occurs, there could be some potential for fog Wednesday evening before the wind increases some. Temperatures will be held below to well below normal through mid-week. Martin .LONG TERM...(Thursday through Monday) Issued at 343 AM CST Tue Jan 26 2021 * Active weather pattern continues After a brief period of ridging aloft, deep, SW flow will return by late week, continuing into the weekend. Yet another potent s/w may eject out of the SW US in the FRI/SAT timeframe, affording another opportunity for meaningful precipitation. For now, model guidance is painting a warmer scenario, including the potential for some convection. But, given that it is still several days away, we'll hold off on locking too quickly into one scenario (ie. warmer vs colder). The main takeaway is it will be another opportunity for widespread precipitation. Of note, this active pattern may continue well into next week. Temperatures should moderate late in the week, although snowcover will factor in, especially along the I-70 corridor (keeping temps cooler). Martin && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1202 AM CST Tue Jan 26 2021 Challenges/concerns: 1) IFR/LIFR ceilings 2) Freezing drizzle and snow possible until 9Z in NC KS 3) Snow potential in the afternoon and evening The main aviation concern are ceilings in the IFR to low MVFR categories. There is still some light snow and freezing drizzle occurring in north central Kansas. The expectation is the activity will diminish in the next few hours and should exit by around 9Z. Amendments may be needed depending on the observations. Abundant moisture will keep ceilings in the IFR/MVFR categories throughout the entirety of the forecast period. The next system is on track to bring a round of snow first to KRSL and KGBD during the late afternoon then in the evening for all but KCNU. There is higher confidence for snow at the northern three TAF sites (KRSL, KGBD and KSLN) thus prevailing groups were included with this issuance during the evening hours. Less confidence exists for KHUT and KICT, so the decision was to leave vicinity wording for now. Northwest to north winds should continue at speeds around 10kts. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 21 33 20 / 10 70 0 0 Hutchinson 28 16 29 16 / 10 70 0 0 Newton 29 18 30 18 / 10 70 0 0 ElDorado 33 21 33 20 / 0 60 0 0 Winfield-KWLD 36 24 36 21 / 0 40 0 0 Russell 20 10 22 8 / 50 80 0 0 Great Bend 21 11 23 10 / 50 80 0 0 Salina 25 14 26 10 / 20 70 0 0 McPherson 26 16 27 14 / 10 70 0 0 Coffeyville 38 26 37 21 / 0 30 0 0 Chanute 35 24 34 20 / 0 50 10 0 Iola 34 23 34 20 / 0 60 10 0 Parsons-KPPF 37 25 36 21 / 0 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM CST Wednesday for KSZ032-033-047>053-067>070-082-083. Winter Weather Advisory until 6 AM CST early this morning for KSZ032-033-047>050. && SHORT TERM...RM LONG TERM...RM AVIATION...VJP
Hazardous weather outlook, Jan 26, 12:00 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1200 AM CST Tue Jan 26 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270600- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1200 AM CST Tue Jan 26 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Patchy freezing drizzle and very light snow will continue across north central Kansas tonight. While little additional snow and ice accumulation is expected, untreated roads, highways and sidewalks could be slick and hazardous. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for light snow late Tuesday afternoon through Tuesday night across much of the area. Any snow accumulations are expected to be one inch or less. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.